Article Text

Download PDFPDF
Spurious point-of-care lactate elevation in ethylene glycol intoxication: rediscovering a clinical pearl

Abstract

A 76-year-old man was found unresponsive and brought to the emergency department. Initial workup showed profound lactic acidosis on a point-of-care arterial blood gas, without clinical signs of hypoperfusion. Investigations for types A and B lactic acidosis revealed no unifying diagnosis to explain both his altered mental status and profound lactic acidosis. A toxicology workup revealed an increased osmolar gap and an elevated ethylene glycol level. The lactic acidosis and his mental status completely normalised within 8 hours of renal replacement therapy initiation and fomepizole administration. Ethylene glycol metabolites have similar molecular structure with L-lactate. Some blood gas analysers are unable to differentiate them, resulting in an artefactual lactate elevation. Our case highlights the importance of recognising a falsely elevated lactate, which should raise clinical suspicion of ethylene glycol poisoning, as the treatment is time-sensitive to prevent complications and mortality.

  • poisoning
  • adult intensive care
  • medical management
  • toxicology
  • fluid electrolyte and acid–base disturbancesx

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.